I am 65 years old but keep scratching my vagina

Tuesday December 26 2017

 

By Dr Vincent Karuhanga

I am 65 years old but keep scratching my vagina. However, When I take fluconazole, I stop. Does it mean I will take the drug for life?
Anna

Dear Anna,
Vulval itching that responds to use of an anti-fungal drug fluconazole is most likely due to Candida Albicans infection usually common in people with diabetes and advanced HIV infection.
It is important that your condition is investigated so that the cause is addressed instead of taking fluconazole anyhow. Fluconazole has serious side effects requiring that it is not self-prescribed or taken anyhow even when it seems to help treat you.

An itchy vulva may have many causes including at your age, atrophic vaginitis but this does not usually respond to Fluconazole unless there is a fungal infection as well.
Please visit a doctor for proper investigation and treatment.